Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Is There Any Problem With Taking Milk Thistle While On HIV Meds

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Silymarin (Milk Thistle)

Most of the scientific studies of silymarin were published in Europe. The Bottom Line Silymarin is an extract of the seeds of the milk thistle plant. It has been used for over 2,000 years to treat liver problems. No serious side effects or dangerous interactions have been noted. For people with HIV, especially if they have had hepatitis, silymarin might help protect the liver from damage caused by ARVs. It might also reduce stomach upset...
Ask the Experts

Milk thistle or other liver detox with HIV meds?

I have recently been told that my liver is a little high, i think the enzymes or some other count, and I mentioned to my new dr here in Palm Springs that when I was in Austin TX before moving here, my Dr there wanted to take a liver biopsy as my...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
There is no data based on a well done study showing that milk thistle is effective and safe to use for liver related problems seen in the setting of treated HIV infection. There are anecdotal reports of benefit and some of my patients have taken it... Read more »

HIV MEDS & MILK THISTLE

Has there been any additional findings as to if the use of milk thistle to detox the liver and it's direct effect on the HIV meds being taken? My liver enzymes have been elevating and I was wondering if this would reduce the benefits of the...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
I haven't seen any good data on milk thistle and the liver in the setting of use of antiretroviral therapy for HIV infectio. If any reader knows of a good reference/study please post! KH... Read more »

RE: Milk thistle's effect on HIV meds

Follow up to my previous question. You cautioned me on taking milk thistle. The meds that I'm on are: Sustiva, Epivir and Zerit. Would those three be effected by milk thistle? Thanks....
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
There would be some concern about the interaction of milk thistle and the Sustiva (which is metabolized in the liver). I am unaware of any actual data looking at that.KH... Read more »

Milk thistle (Silymarin) and HIV meds

Im on PEP - Is milk thistle good or bad for a regime of AZT+3TC and Indinavir.. Thought taking it would help me protect my liver...thanks...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Although there has been alot of interest in the possible benefit of milk thistle in the setting of HIV or hepatitis C there is no good data suggesting that it is useful to prevent side effects of HIV meds. A 4 week course of your HIV meds usually is... Read more »
Connect With Others

taking hiv meds to Russia and Eastern Europe

Posted by Anonymous
I'm traveling to Russia and Eastern Europe this summer. I'm concerned that I might have a problem going through customs in these countries if my HIV meds are spotted. Has anyone taken their HIV meds to these countries? What happened? Any advice?... Read more »

22 poz..stopped taking meds/not disclosing status

Posted by Anonymous, 16 Replies
i was diagnosed hiv+ december 2003. i had an insane viral load of over a million. my initial cd4 was 280. i began taking medication and within 2 months i gained back the 50 pounds of weight i lost and became healthier than ive ever been before. i... Read more »

When does a person start taking ARV meds?

Posted by Carrie, 5 Replies
My boyfriends CD4 count is over 1100 and his Viral count is under 400. From my own researching, this appears to still be ok (considering the circumstances of course). He said though that today at the dr they want to start him on antiretroviral... Read more »

CONSTIPATION ISSUES ON MEDS TAKING

Posted by Jet, 3 Replies
Recently a toxoplasma infection got me admitted to the hospital and the test result of my blood came HIV+.(First time with a CD4 COF 130.oN MY DISCHARGE DAY,i was pricribed Adiazine,daraprim,Losec,leucovorin and dexametozone which till now is... Read more »